Neuroleptic Malignant Syndrome
The use of anti-psychotics is spreading. Furthermore, medical professionals don’t just use them to treat psychotic disorders. In fact, they now use them to treat mood and personality disorders. However, these drugs have side effects. One of them is neuroleptic malignant syndrome.
Neuroleptic malignant syndrome isn’t a very common complication. However, it’s very serious. Indeed, 11.6 percent of cases lead to death. The condition appears as a set of organic manifestations. They can occur very quickly or progressively. Furthermore, they require rapid treatment.
What’s neuroleptic malignant syndrome?
Neuroleptic malignant syndrome is a serious complication of psychopharmaceutical treatment. The disease causes an alteration in central nervous system levels. In fact, the condition can even lead to death.
The first case was described in 1960. It was caused by the use of haloperidol and was initially named akinetic hypertonic syndrome. This was because these symptoms are the most common.
In neuroleptic malignant syndrome, agents alter dopaminergic system neurotransmission. The syndrome is usually associated with the patient’s usage of neuroleptics or antipsychotics. However, it can also occur with other medications. Furthermore, it sometimes occurs when a patient stops taking a drug.
Neuroleptic malignant syndrome is more common with the usage of typical antipsychotics. They’re usually butyrophenones or phenothiazines. The more recently developed antipsychotics are called atypicals. They’re associated with a lower risk of developing this syndrome. Neuroleptic malignant syndrome can occur in the following situations:
- The start of antipsychotic treatment. This is the most common cause.
- Combining several psychotics.
- Increasing the dosage of antipsychotics.
- Abrupt suspension of dopaminergic agents, such as levodopa.
The condition can vary widely in its symptoms. Indeed, medical professionals often struggle to diagnose it. However, they need to do so quickly to avoid complications.
Why does neuroleptic malignant syndrome occur?
Two theories try to explain the cause of the onset of this condition:
- Alteration in central dopamine neuroregulation. Antipsychotics or other drugs that affect the action of dopamine could cause it.
- Abnormal reaction of a predisposed skeletal muscle. Neuroleptics could cause an alteration in the normal availability of calcium in the muscle cells of susceptible individuals.
The first theory is the most well-known. Dopamine is an essential neurotransmitter. Furthermore, it plays an important role in the central nervous system. In fact, it plays an important role in the regulation of both temperature and muscle tone.
The second theory is related to malignant hypothermia. That’s because this particular condition is similar to neuroleptic malignant syndrome. However, malignant hypothermia usually occurs after anesthesia. Thus, it isn’t generally related to the use of neuroleptics.
Symptoms of neuroleptic malignant syndrome
The main symptom of neuroleptic malignant syndrome is hypothermia. This is because dopamine plays an important role in temperature regulation. It also causes other symptoms:
- Muscle hypertonia.
- Stiffness and tremors. These symptoms are similar to those of Parkinson’s disease.
- Alterations in consciousness levels.
- Cardiovascular and respiratory instability.
Some of the complications that can occur include:
- Pulmonary edema.
- Kidney failure.
- Pressure ulcers or bed sores.
- Neuropsychiatric changes.
Doctors must diagnose this syndrome early for the treatment to be effective. The patient must stop taking any anti-psychotics if their doctor suspects they’re suffering from this syndrome. However, if it was due to the abrupt suspension of dopaminergic agents, the patient should start taking them again as soon as possible.
Professionals should tailor further treatments individually. They’ll vary, depending on the severity of each case:
- Mild cases. Water and metabolic support.
- Serious cases. Pharmacological agents, electroconvulsive therapy, and intensive care monitoring.
Hydration is the main treatment for neuroleptic malignant syndrome, as well as hemodynamic support and acid-base state and hypoxemia balance.
In some cases, pharmacological treatment is necessary:
- Dopamine agonists. For example, bromocriptine, amantadine, apomorphine, lisuride, and levodopa-carbidopa.
- Muscle relaxants. For example, dantrolene.
The first-choice treatment is usually bromocriptine. Patients should follow treatment for at least ten days after the symptoms disappear. This is because it’s necessary to eliminate the neuroleptic entirely. Then, the treatment should be gradually withdrawn.
In severe cases, professionals recommend electroconvulsive therapy. It facilitates dopaminergic activity and, therefore, improves some of the symptoms. Professionals often use it when other treatments don’t work.
Medical professionals must always assess the risks and benefits of any therapeutic option. This way, each patient will be prescribed the best treatment for their individual case. Furthermore, once the episode passes, the patient must stop taking the drug that caused it.It might interest you...
All cited sources were thoroughly reviewed by our team to ensure their quality, reliability, currency, and validity. The bibliography of this article was considered reliable and of academic or scientific accuracy.
- Vargas, A., & Gómez-Restrepo, C. (2007). Síndrome neuroléptico maligno. Revista Colombiana de Psiquiatría, XXXVI ( 1), 101-125.
- Cuesta Lozano, D., Enríquez Calatrava, V., Rodríguez Sánchez, J., García Cánovas, S., Mera Pérez, R., & De Benito Lopesino, N. (2010). SÍNDROME NEUROLÉPTICO MALIGNO. PAUTAS DE DETECCIÓN Y ACTUACIÓN. CODEM.
- Córdoba, F. E., Polanía-Dussán, I. G., & Toro-Herrera, S. M. (2011). Tratamiento del síndrome neuroléptico maligno. Salud Uninorte.